The U.S. Food and Drug Administration has issued a new black-box warning for mefloquine that hallucinations are a warning sign, CBS News reported Monday. Dr. Remington Nevin of the School of Public Health at Johns Hopkins University in Baltimore said the drug can cause "toxic brain injury."
Nevin, a former Army doctor, said there is a special risk for military service members that the symptoms will be misdiagnosed.
"In some cases, these individuals will be misdiagnosed with post traumatic stress disorder and traumatic brain injury," Nevin told CBS. "I think we have a hidden epidemic of psychiatric and neurological injuries due to this drug."
The Defense Department issued orders in 2009 and 2012 that mefloquine should be considered a "last resort" drug, and the Army Special Forces dropped it entirely. The Pentagon says military use has dropped 90 percent since 2009.
But CBS said records show 18,000 prescriptions have been written since 2009, including 1,200 to service members already diagnosed with psychiatric problems.
Changes believed to have been caused by the drug range from annoying to disabling. Jimmy Corrigan, who was ordered to take mefloquine in 2011 even after he started experiencing hallucinations, walks with a cane because his sense of balance has been disturbed, and suffers fits of rage and depression.
Corrigan said his problems with the drug began as soon as he started taking it. He described feeling "like a doomed sensation."
"The best way I can describe someone on mefloquine is literally as if someone had taken my husband's brain and put somebody else's in there," his wife Nikki told CBS.
Susan Sarandon 'very excited' about daughter's pregnancy
Senate Democrats to pull all-nighter on climate change